Maryland, 2008

Hail and Damaging Winds in Maryland, March 8, 2008

March 8, 2008 · NWS LWX · 29 events in 10 counties and zones

Low pressure crossed the Mid Atlantic March 8th, bringing a strong cold front through the region during the late afternoon and evening. This front triggered several strong to severe thunderstorms that produced large hail and gusty, damaging winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$605,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure crossed the Mid Atlantic March 8th, bringing a strong cold front through the region during the late afternoon and evening. This front triggered several strong to severe thunderstorms that produced large hail and gusty, damaging winds. There were numerous reports of downed trees and power lines, with several reports of trees falling into homes. One fatality was reported in Harford County when a tree fell onto a moving truck, killing the passenger.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 8, 2:54 PM EST, 8 minutes earlier.

Area forecast discussion, Mar 8, 2:54 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EST SAT MAR 8 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL LIFT NORTHEAST AND INTENSIFY
OVERNIGHT...BRINGING GUSTY WINDS TO THE REGION. WINDS WILL
DIMINISH SUNDAY AS HIGH PRESSURE MOVES OVERHEAD. A WEAK CLIPPER
SYSTEM WILL CROSS THE REGION MONDAY...BRINGING A CHANCE OF WINTRY
PRECIPITATION. A WARMING TREND WILL PROCEED A COLD FRONT BY THE
END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

SURFACE ANALYSIS FROM 18Z SHOWS LOW PRESSURE CENTERED OVER
NORTHERN VIRGINIA. A WARM FRONT HAS PUSHED NORTH OF THE WASHINGTON
METRO AND A COLD FRONT IS JUST WEST OF THE FORECAST AREA. REGIONAL
RADAR AND SURFACE OBSERVATIONS INDICATE THUNDERSTORM BANDS
DEVELOPING AND MOVING NORTHEAST ACROSS THE EASTERN THIRD OF THE
FORECAST AREA...WITH MORE SHOWERS AND ISOLATED THUNDERSTORMS WEST
OF THE BLUE RIDGE.

MULTIPLE HAZARDS IN THE FORECAST FOR THE NEAR TIME. SEVERE WEATHER
THREAT CONTINUES ALONG AND EAST OF THE INTERSTATE 95 CORRIDOR. THIS
WILL QUICKLY DIMINISH THROUGH THE LATE AFTERNOON AS THE SURFACE LOW
LIFTS NORTH. ALSO HAVE SOME CONVECTION RIGHT ALONG THE BLUE RIDGE.
WILL CARRY A PRE-FIRST PERIOD WITH THE AFTERNOON PACKAGE FOR
LINGERING CONVECTION.

NEXT CONCERN IS FOR SYNOPTIC WINDS LATE AFTERNOON AND OVERNIGHT.
STRONG 3 TO 6 HOUR PRESSURE RISES ALONG WITH THE LOW AND MID LEVEL
JETS HAVE COMBINED TO BRING A THREAT OF 50KT PLUS WEST OF THE BLUE
RIDGE AS WELL AS ALONG THE PENNSYLVANIA STATE LINE. THEREFORE...WILL
EXPAND THE HIGH WIND WARNING FURTHER EAST. WILL ALSO EXPAND THE
TIMING THROUGH 09Z. WINDS WILL BE DECREASING AFTER MIDNIGHT...BUT
NOT ENOUGH TO BE ABLE TO DROP THE HEADLINE. THANKS TO NEIGHBORING
OFFICES FOR COLLABORATION.

AND FINAL CONCERN IS FOR UPSLOPE SNOW SHOWERS. HPC AS WELL AS BUFKIT
GIVE 1 TO 3 INCHES OF SNOW BY SUNDAY MORNING. THERE IS ALSO A WIND
CONCERN FOR BLOWING/DRIFTING SNOW. HOWEVER...GIVEN ONLY ONE
PRECIPITATION TYPE...WILL CARRY A SNOW ADVISORY FOR THE NORTHWESTERN
THREE ZONES. SUB ADVISORY SNOW CRITERIA FURTHER EAST AND SOUTH...SO
WILL MENTION ACCUMULATION AROUND AN INCH FOR THE REST OF THE
ALLEGHENY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...

ALL LAND-BASED HAZARDS WILL BE OVER SUNDAY MORNING. HIGH PRESSURE
BUILDS ON SUNDAY AND SUNDAY NIGHT. WEAK COLD ADVECTION WITH
DIMINISHING WINDS ON SUNDAY. MOS GUIDANCE WAS CLUSTERED.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

HIGH PRESSURE GIVES WAY TO A CLIPPER SYSTEM MONDAY AND MONDAY
NIGHT. EXPECT SNOW ACROSS THE FAR WEST...MIXING WITH RAIN UP TO
THE BLUE RIDGE...TURNING TO ALL SNOW OVERNIGHT. MINOR
ACCUMULATIONS WOULD BE POSSIBLE DURING THE OVERNIGHT.

ANOTHER SHORT WAVE FROM WITHIN THE NORTHERN STREAM PASSES ON
WEDNESDAY...BUT MOISTURE LOOKS WEAK IN EVEN THE UPSLOPE AREA. THE
NEXT SYSTEM OF NOTE IS A COLD FRONT LATE IN THE WEEK. THIS WOULD BE
THE BEST CHANCE FOR PRECIPITATION ACROSS THE REGION. WARMING TREND
STILL ON TRACK MID WEEK AHEAD OF THE SYSTEM.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...

CEILINGS AND VISIBILITIES IMPROVING...HOWEVER CONVECTION WILL
BRING GUSTY WINDS THROUGH LATE AFTERNOON. ANOTHER ROUND OF
PRECIPITATION WILL FOLLOW. BUT QUICKLY END AFTER SUNSET. SYNOPTIC
WINDS THEN INCREASE BEHIND THE DEPARTING LOW. STRONG NORTHWEST
WIND GUSTS OF 40 TO 50 KNOTS EXPECTED DURING THE LATE EVENING
HOURS...DIMINISHING AFTER MIDNIGHT. WINDS WILL STAY GUSTY ON
SUNDAY...UP TO 25 KNOTS EXPECTED.

NEXT RESTRICTIONS TO CEILINGS OR VISIBILITIES WOULD BE MONDAY AND
MONDAY NIGHT WITH A CLIPPER SYSTEM.

&&

.MARINE...

THUNDERSTORMS MOVING OVER THE WATERS THROUGH EARLY EVENING...THEN
STRONGER SYNOPTIC WINDS DEVELOP. GUSTS TO 45 KNOTS ARE EXPECTED FOR
THE OVERNIGHT...SO WILL START THE GALE WARNING WITH THE AFTERNOON
PACKAGE. WINDS DIMINISH ON SUNDAY BUT STILL WITHIN SMALL CRAFT
ADVISORY RANGE.

&&

.TIDES/COASTAL FLOODING...

TIDES CONTINUE TO RUN ABOUT 1 TO 1.5 FEET ABOVE PREDICTED. THIS
TREND WILL CONTINUE THROUGH THE LATE AFTERNOON...BUT SHOULD REMAIN
BELOW ADVISORY THRESHOLDS. STRONG NORTHWEST AND WEST WINDS DEVELOP
THIS EVENING AND CONTINUE THROUGH THE OVERNIGHT. THIS WILL
ALLEVIATE TIDAL FLOODING CONCERNS AND GO MORE TO BLOWOUT TIDE LEVELS
OF AROUND 1 FOOT BELOW PREDICTED.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY UNTIL 5 AM EDT SUNDAY FOR DCZ001.
MD...WIND ADVISORY UNTIL 5 AM EDT SUNDAY FOR MDZ009>011-013-014-
     016>018.
     HIGH WIND WARNING UNTIL 5 AM EDT SUNDAY FOR MDZ003>007-501-502.
     SNOW ADVISORY UNTIL 7 AM EDT SUNDAY FOR MDZ501.
VA...WIND ADVISORY UNTIL 5 AM EDT SUNDAY FOR VAZ036>042-050>057.
     HIGH WIND WARNING UNTIL 5 AM EDT SUNDAY FOR VAZ021-025>031.
WV...HIGH WIND WARNING UNTIL 5 AM EDT SUNDAY FOR WVZ050>055-501>504.
     SNOW ADVISORY UNTIL 7 AM EDT SUNDAY FOR WVZ501-503.
MARINE...SMALL CRAFT ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     ANZ530>537.
     SMALL CRAFT ADVISORY FROM 7 AM TO 5 PM EDT SUNDAY FOR
     ANZ530>537.
     GALE WARNING UNTIL 7 AM EDT SUNDAY FOR ANZ530>537.

&&

SAR
Hazardous weather outlook, Mar 8, 11:04 AM EST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1104 AM EST SAT MAR 8 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1104 AM EST SAT MAR 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL TRACK ACROSS THE REGION TODAY...BRINGING
LOCALLY HEAVY RAIN AND GUSTY WINDS. IN ADDITION...THUNDERSTORMS
WILL BE POSSIBLE SOUTHEAST OF THE TRACK OF THE LOW. A FEW OF THESE
THUNDERSTORMS MAY BE STRONG TO LOCALLY SEVERE...ESPECIALLY
SOUTHEAST OF THE I-95 CORRIDOR.

BEHIND THE LOW...WINDS WILL INCREASE AND BECOME GUSTY THIS
AFTERNOON. A WIND ADVISORY HAS BEEN ISSUED FOR LATE THIS AFTERNOON
THROUGH THIS EVENING FOR WIND GUSTS TO 50 MPH. A SMALL CRAFT
ADVISORY WILL REMAIN IN EFFECT THIS MORNING. A GALE WARNING IS IN
EFFECT FOR THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT CONDITIONS POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER ANY REPORTS OF WIND
DAMAGE OR WIND SPEEDS IN EXCESS OF 45 MPH ARE APPRECIATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-091000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1104 AM EST SAT MAR 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL TRACK ACROSS THE REGION TODAY...BRINGING
LOCALLY HEAVY RAIN AND GUSTY WINDS. IN ADDITION...THUNDERSTORMS
WILL BE POSSIBLE SOUTHEAST OF THE TRACK OF THE LOW THIS MORNING.

BEHIND THE LOW...WINDS WILL INCREASE AND BECOME GUSTY THIS
AFTERNOON. AS A RESULT...A HIGH WIND WARNING HAS BEEN ISSUED
FOR THE ALLEGHENYS...POTOMAC HIGHLANDS AND A PORTION OF THE
CENTRAL SHENANDOAH VALLEY FOR WIND GUSTS TO 60 MPH. A WIND ADVISORY
HAS BEEN ISSUED FOR THE REMAINDER OF THE REGION FOR WIND GUSTS TO
50 MPH LATE THIS AFTERNOON AND EVENING.

UPSLOPE SNOW IS EXPECTED LATE TODAY AND TONIGHT. MINOR SNOW
ACCUMULATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER ANY REPORTS OF WIND
DAMAGE OR WIND SPEEDS IN EXCESS OF 45 MPH ARE APPRECIATED.

In the hours before

Special weather statement, Mar 8, 12:19 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1219 PM EST SAT MAR 8 2008

DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ054-081845-
DISTRICT OF COLUMBIA DC-CARROLL MD-NORTHERN BALTIMORE MD-FREDERICK MD-
HOWARD MD-MONTGOMERY MD-ANNE ARUNDEL MD-PRINCE GEORGES MD-CALVERT MD-
HARFORD MD-SOUTHERN BALTIMORE MD-CHARLES MD-ST. MARYS MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
1219 PM EST SAT MAR 8 2008

...SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS TO AFFECT THE
BALTIMORE WASHINGTON METRO AREA...

AT 1219 PM EST...DOPPLER RADAR INDICATED SHOWERS AND ISOLATED
THUNDERSTORMS ALONG A LINE FROM NEAR FREDERICK MARYLAND SOUTH TO LA
PLATA IN LOWER SOUTHERN MARYLAND...MOVING NORTHEAST AT 45 MPH.

THIS ACTIVITY WILL MOVE ACROSS THE BALTIMORE WASHINGTON METRO AREA
AND LOWER SOUTHERN MARYLAND THROUGH 2 PM. THERE IS THE POTENTIAL FOR
WINDS GUSTS OF 40 MPH.

THE COMMUNITIES OF SOTTERLEY...SANDGATES...GOLDEN BEACH...BENEDICT...
SOLOMONS...DOWELL...BARSTOW...EAGLE HARBOR...PORT REPUBLIC AND
CALVERT BEACH WILL BE AFFECTED BY THESE STORMS.

PELOQUIN
Special weather statement, Mar 8, 12:37 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1237 PM EST SAT MAR 8 2008

VAZ050-055>057-081815-
ORANGE VA-KING GEORGE VA-STAFFORD VA-SPOTSYLVANIA VA-
1237 PM EST SAT MAR 8 2008

...STRONG THUNDERSTORMS TO AFFECT ORANGE...KING GEORGE...STAFFORD AND
SPOTSYLVANIA COUNTIES...

AT 1237 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES WEST OF MINE RUN TO 29 MILES SOUTH OF
PARTLOW...MOVING NORTHEAST AT 50 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH IN
ADDITION TO HEAVY RAINFALL.

THE COMMUNITIES OF MASSAPONAX AND STAFFORD WILL BE AFFECTED BY THESE
STORMS.

PELOQUIN
Special weather statement, Mar 8, 1:59 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
159 PM EST SAT MAR 8 2008

MDZ014-018-081930-
ANNE ARUNDEL MD-CALVERT MD-
159 PM EST SAT MAR 8 2008

...STRONG THUNDERSTORMS TO AFFECT ANNE ARUNDEL AND NORTHERN CALVERT
COUNTIES...

AT 159 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM SUNDERLAND TO 4 MILES SOUTHWEST OF PRINCE
FREDERICK...MOVING NORTHEAST AT 60 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH.

SMZ
Special weather statement, Mar 8, 2:08 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EST SAT MAR 8 2008

VAZ029-038>041-051-082000-
GREENE VA-MADISON VA-CULPEPER VA-PAGE VA-RAPPAHANNOCK VA-FAUQUIER VA-
208 PM EST SAT MAR 8 2008

...STRONG THUNDERSTORMS TO AFFECT GREENE...MADISON...CULPEPER...
PAGE...RAPPAHANNOCK AND FAUQUIER COUNTIES...

AT 208 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS IN WEST
CENTRAL VIRGINIA ALONG A LINE EXTENDING FROM BIG MEADOWS TO 4 MILES
NORTH OF FLETCHER TO MCMULLEN...MOVING NORTHEAST AT 45 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH...IN ADDITION TO OCCASSIONAL CLOUD TO GROUND LIGHTNING.

THE COMMUNITIES OF MADISON...SPERRYVILLE...CULPEPER...HUME AND
WARRENTON WILL BE AFFECTED BY THESE STORMS.

SMZ
Special weather statement, Mar 8, 2:08 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EST SAT MAR 8 2008

MDZ007-081945-
HARFORD MD-
208 PM EST SAT MAR 8 2008

...STRONG THUNDERSTORMS TO AFFECT HARFORD COUNTY...

AT 208 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTHWEST OF SCARBORO TO 6 MILES SOUTH OF
ABINGDON...MOVING NORTHEAST AT 40 MPH.

THESE STORMS MAY PRODUCE WIND GUSTS TO 50 MPH IN ADDITION TO HEAVY
RAINFALL.

THE COMMUNITIES OF ABERDEEN AND HAVRE DE GRACE WILL BE AFFECTED BY
THESE STORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELOQUIN
Special weather statement, Mar 8, 2:31 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
231 PM EST SAT MAR 8 2008

VAZ027-028-030-031-039>042-051-052-WVZ052-053-082030-
MADISON VA-CULPEPER VA-RAPPAHANNOCK VA-FAUQUIER VA-WARREN VA-
SHENANDOAH VA-CLARKE VA-LOUDOUN VA-JEFFERSON WV-BERKELEY WV-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-FREDERICK VA-
231 PM EST SAT MAR 8 2008

...STRONG THUNDERSTORMS TO AFFECT MADISON...CULPEPER...
RAPPAHANNOCK...FAUQUIER...WARREN...SHENANDOAH...CLARKE...LOUDOUN...
JEFFERSON...BERKELEY...PRINCE WILLIAM/MANASSAS/MANASSAS PARK AND
FREDERICK COUNTIES...

AT 231 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR WINCHESTER TO MADISON COUNTY VIRGINIA
MOVING NORTHEAST AT 45 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

THE COMMUNITIES OF CULPEPER...WHITE POST...VIEWTOWN...LINDEN...
STEPHENSON...RIXEYVILLE...MILLWOOD...MARKHAM...GLENGARY AND
GERRARDSTOWN WILL BE AFFECTED BY THESE STORMS.

ROSA

The radar

The Sterling radar (KLWX), 42 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 4 hail, 1 high surf. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
March 8, 3:02 PM EST
Where
Frederick County, 1.62 mi WSW of Fountain Mills
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.322, -77.278

A wind gust of 59 mph was measured at Windsor Knolls Middle School in Ijamsville.

Thunderstorm Wind, Frederick

When
March 8, 3:29 PM EST
Where
Frederick County, 0.64 mi SE of Middletown
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.444, -77.541

An automated observation at Middletown Elementary School measured a wind gust of 60 mph.

Thunderstorm Wind, Montgomery

When
March 8, 3:40 PM EST
Where
Montgomery County, 0.69 mi N of Clarksburg
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.240, -77.281

A trained spotter in Clarksburg measured a wind gust of 66 mph.

Thunderstorm Wind, Montgomery

When
March 8, 3:45 PM EST
Where
Montgomery County, 0.55 mi SSW of Damascus
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.273, -77.203

Montgomery County Emergency Management reported that trees fell onto a home on the 9600 block of Hawkins Creamery Road near Damascus.

Thunderstorm Wind, Frederick

When
March 8, 3:45 PM EST
Where
Frederick County, 0.29 mi NW of New Market
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
39.383, -77.274

A local newspaper reported that several trees and wires fell near the New market Volunteer Fire Department. A truck was damaged when a siren fell of a pole. One tree nearby destroyed a neighboring shed. Between 2000 and 3000 power outages were reported in New Market.

Thunderstorm Wind, Harford

When
March 8, 3:45 PM EST
Where
Harford County, 1.86 mi NW of Pylesville
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.717, -76.397

A local newspaper reported a person was killed when thunderstorm winds brought down two locust trees across Route 136 north of Broad Creek. One tree stuck the passenger side of a passing truck. The driver was not injured but the passenger died the next day from the injuries.

Thunderstorm Wind, Howard

When
March 8, 4:00 PM EST
Where
Howard County, 4.89 mi SW of Long Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
39.273, -77.203

A local newspaper reported that a home on Daisy Road in Woodbine was left uninhabitable when a large oak tree fell into the home. There were also numerous trees and power lines down along the road.

Thunderstorm Wind, Montgomery

When
March 8, 4:00 PM EST
Where
Montgomery County, 0.75 mi NW of Glenmont
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.077, -77.081

Montgomery County Emergency management reported that a tree fell onto a home on Connecticut Ave in Rockville.

Thunderstorm Wind, Baltimore

When
March 8, 4:00 PM EST
Where
Baltimore County, 1.06 mi ENE of Holbrook
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Unknown
Coordinates
39.407, -76.832

Several sheds were damaged when six trees were uprooted and another 6 trees snapped off at the base on Almart Road in in Owings Mills.

Hail, Montgomery

When
March 8, 4:00 PM EST
Where
Montgomery County, Bethesda
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.970, -77.120

Hail, Montgomery

When
March 8, 4:00 PM EST
Where
Montgomery County, Rockville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.080, -77.150

Hail, Carroll

When
March 8, 4:00 PM EST
Where
Carroll County, Westminster
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.580, -77.000

High Surf, Charles

When
March 8, 4:00 PM EST to 4:30 PM EST
Where
Charles forecast zone
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
38.474, -77.013 (the zone’s center; the record gives no point)

Charles County Emergency management reported several seawalls and piers damaged in Cobb Island. More seawalls and protective berms on the Potomac River side of the county were damaged near the Waverly Point subdivision near Morgantown. These berms breached in 4 separate locations near Morgantown, causing significant yard erosion.

Thunderstorm Wind, Montgomery

When
March 8, 4:00 PM EST to 4:02 PM EST
Where
Montgomery County, 1.44 mi SSW of Dickerson
Measured
70 kt (81 mph) estimated gust
Property damage
$400,000
Reported by
Public
Coordinates
39.200, -77.439

Straight line winds from a thunderstorm damaged a sparsely populated residential area. A old home that George Washington had visited was destroyed with its roof blown off and several walls down. Four other buildings also sustained roof damage. About 20 trees were blown down.

Hail, Howard

When
March 8, 4:04 PM EST
Where
Howard County, Clarksville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.200, -76.880

Thunderstorm Wind, Carroll

When
March 8, 4:07 PM EST
Where
Carroll County, 0.7 mi NW of Westminster Arpt
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
39.608, -77.008

A wind gust of 75 mph was measured at Carroll County Regional Airport near Westminster.

Thunderstorm Wind, Carroll

When
March 8, 4:13 PM EST
Where
Carroll County, 2 mi E of Lineboro
Measured
59 kt (68 mph) measured gust
Reported by
COOP Observer
Coordinates
39.720, -76.792

A cooperative observer east of Lineboro measured a wind gust of 68 mph.

Thunderstorm Wind, Baltimore

When
March 8, 4:14 PM EST
Where
Baltimore County, Cockeysville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.480, -76.650

A trained spotter reported trees down in Cockeysville.

Thunderstorm Wind, Howard

When
March 8, 4:14 PM EST
Where
Howard County, 0.63 mi N of West Friendship
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
39.309, -76.952

An NWS employee reported a large downed tree blocking the right lane of Interstate 70 at Route 32.

Thunderstorm Wind, Baltimore

When
March 8, 4:15 PM EST
Where
Baltimore County, 0.12 mi NW of Glen Morris
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.481, -76.831

An automated observation at the Maryland Emergency Management (MEMA) building measured a wind gust of 59 mph.

Thunderstorm Wind, Carroll

When
March 8, 4:20 PM EST
Where
Carroll County, Finksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.500, -76.900

A trained spotter reported trees down in Finksburg.

Thunderstorm Wind, Carroll

When
March 8, 4:35 PM EST
Where
Carroll County, New Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.550, -77.100

Broadcast Media reported trees down in New Windsor.

Thunderstorm Wind, Montgomery

When
March 8, 4:35 PM EST
Where
Montgomery County, 0.81 mi NE of Goshen
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.208, -77.169

Montgomery County Emergency Management reported power poles and trees down on Brink Road west of Laytonsville near Gaithersburg.

Thunderstorm Wind, Baltimore

When
March 8, 4:40 PM EST
Where
Baltimore County, 0.58 mi S of Parkton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.642, -76.668

A trained spotter reported two trees down at mile marker 26 south on Interstate 83 near Parkton.

Thunderstorm Wind, Calvert

When
March 8, 4:45 PM EST
Where
Calvert County, Dares Beach to 0.5 mi N of Wallville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
38.570, -76.520

Calvert County Fire and Rescue reported downed trees and power lines across the county.

Thunderstorm Wind, Anne Arundel

When
March 8, 4:45 PM EST
Where
Anne Arundel County, 1.47 mi ESE of Delmont
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
39.123, -76.644

An automated observation in Severn measured a wind gust of 68 mph.

Thunderstorm Wind, Anne Arundel

When
March 8, 5:00 PM EST
Where
Anne Arundel County, Edgewater
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
38.950, -76.550

A trained spotter reported numerous trees down in Edgewater. A roof was blown off a building.

Thunderstorm Wind, St. Mary'S

When
March 8, 5:00 PM EST
Where
St. Mary'S County, Lexington Park
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
38.270, -76.450

St Marys County Fire and Rescue reported trees and power lines down in Lexington Park. One tree fell onto a house, causing significant roof damage.

Thunderstorm Wind, Harford

When
March 8, 5:00 PM EST
Where
Harford County, Bel Air
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.530, -76.350

Harford County Fire and Rescue reported trees and power lines down in Bel Air.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Harford2008-03-0820FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89616, 89619, 89620, 89621, 89622, 89623, 89624, 89625, 89626, 89638, 89639, 89640, 89643, 91997, 89641, 89617, 89618, 89627, 89628, 89629, 89630, 89631, 89632, 89633, 89634, 89642, 89635, 89636, 89637.